Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS La Crosse, WI

June 28, 2019Fillmore County, Olmsted County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jun 28, 2019, 4:33 AM CDT for Fillmore County, Olmsted County, Minnesota. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2019, 4:33 AM CDT (09:33 UTC)
Expired
Jun 28, 2019, 10:30 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Fillmore County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:00 AM CDTHEAVY RAIN 7.32 S Predmore, MN
Jun 28, 7:00 AM CDTHEAVY RAIN 5.025 Wsw Cummingsville, MNUPDATED RAINFALL TOTAL AS OF 7 AM CDT.
Jun 28, 7:44 AM CDTHEAVY RAIN 4.2Chatfield, MN
Jun 28, 8:29 AM CDTFLASH FLOODChatfield, MNCOUNTY ROAD 2 IS FLOODED NEAR THE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 236 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS53 KARX 280933
FFWARX
MNC045-109-281530-
/O.NEW.KARX.FF.W.0004.190628T0933Z-190628T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
433 AM CDT Fri Jun 28 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Olmsted County in southeastern Minnesota...
  Northwestern Fillmore County in southeastern Minnesota...

* Until 1030 AM CDT.

* At 432 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 5 inches of rain have 
  already fallen, and an additional 1 to 2 inches are possible. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Stewartville, Chatfield, Fillmore, Marion, Pleasant Grove,
  Washington, Chester, and Predmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4388 9255 4387 9235 4404 9236 4389 9210
      4376 9206 4374 9239 4379 9245 4383 9245
      4383 9250

$$

Lawrence
1 follow-up statement
405 
WGUS73 KARX 281136
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
636 AM CDT Fri Jun 28 2019

MNC045-109-281530-
/O.CON.KARX.FF.W.0004.000000T0000Z-190628T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Olmsted MN-Fillmore MN-
636 AM CDT Fri Jun 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
SOUTHEASTERN OLMSTED AND NORTHWESTERN FILLMORE COUNTIES...

At 635 AM CDT, local law enforcement reported flash flooding across 
much of southeast Olmsted and northwestern Fillmore Counties where 4 
to locally 7 inches of rain fell overnight. Rain has come to an end 
across the area.

Some locations that will experience flooding include...
Stewartville, Chatfield, Fillmore, Marion, Pleasant Grove,
Washington, Chester, and Predmore.

This includes the following streams and drainages...Deer Creek...
Trout Run...Partridge Creek...Carson Creek...Jordan Creek...Root
River...Badger Run...Sugar Creek...Bear Creek...Middle Branch Root
River...North Branch Root River...Silver Creek...Kedron Creek...South
Fork Whitewater River...Carey Creek and Rice Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4388 9255 4387 9235 4404 9236 4389 9210
      4376 9206 4374 9239 4379 9245 4383 9245
      4383 9250

$$

Lawrence

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:31 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 2:31 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
231 AM CDT Fri Jun 28 2019

.SHORT TERM...(Today through Saturday Night)
Issued at 231 AM CDT Fri Jun 28 2019

Currently, a broken line of thunderstorms associated with a mid
level shortwave trough/weak surface boundary was working
southeastward through the area early this morning. Otherwise,
temperatures as of 2 am were holding in the mid 60s to near 70.

For today, that weak surface boundary will be hovering across
central IA into southern WI. Models showing an impressive CAPE pool
in place south of this boundary with 0-3km MUCAPE values up to 5-6
kJ/kg. RAP Bufkit indicating cap eroding/auto-convecting in the
vicinity of this frontal boundary south of I-90. Fortunately, bulk
shear will be rather weak in the 15-20kt range and wet bulb zero up
around 13kft (warmer -melting bigger hailstones as they fall). So,
thinking we'll see scattered thunderstorms firing mainly south of I-
90 this afternoon with a few possibly containing up to quarter-size
hail and strong/gusty winds. CAMs show this convection moving south
and dying off later this evening with loss of surface heating.
Otherwise, a warm and increasingly humid day on tap for today with
highs topping off well into the 80s and dew points in the mid 60s to
lower 70s. This will push heat indices into the upper 80s to mid
90s.

Partly cloudy/quiet conditions expected Friday night with lows in
the 60s/lower 70s.

Mid/upper level ridge amplifies over the region Saturday, warming
temperatures into the mid 80s/lower 90s. These temperatures combined
with dewpoints in the upper 60s to lower 70s will produce heat
indices in the 90s to near 100.

Models show an MCS moving through the Northern Plains/northern MN
Saturday night -staying north of the area. Otherwise, fairly muggy
night with lows only dropping into the mid 60s/lower 70s along with
similar dew points.

.LONG TERM...(Sunday through Thursday)
Issued at 231 AM CDT Fri Jun 28 2019

Sunday could be a tricky forecast as the NAM/GFS show an MCS rolling
southeast into the area (north of I-94). This could throw a wrench
into our temperature forecast if cloud cover/scattered convection
decide to linger through the day. Model consensus yielding highs in
the upper 80s to the lower 90s, but will have to keep a close eye on
how MCS pans out.

A cold front pushes southeast into the area Sunday night/Monday for
a good  chance of thunderstorms. Will have to watch for the
possibility of severe storms as well with higher cape values in the
2.5-4 Kj/Kg range and bulk shear of 25-35kt.

Upper level ridge flattens out through the rest of the period with
several waves rippling through the more high-zonal flow. This will
keep shower/thunder chances in with near normal early July
temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri Jun 28 2019

SHRA/TS associated with a weak frontal boundary working through
the area early tonight. This activity should be clear of the area
after 09z. Scattered SHRA/TS expected to fire again this afternoon along
the frontal boundary to the south. Thinking bulk of this activity
will remain south of KRST/KLSE. Otherwise, beside some occasional
MVFR conditions through 09z, VFR conditions expected through the
remainder of the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
Hazardous weather outlook, Jun 28, 4:08 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
408 AM CDT Fri Jun 28 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
408 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue today mainly along and
south of I-90. A few of these storms will be capable of large
hail and strong to damaging winds. In addition, these storms will
be capable of heavy rainfall which could lead to some localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be on and off chances for thunderstorms from Sunday
afternoon through Thursday. At this time, it is too early to
determine if there is a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Rainfall, hail, wind, or reports of any flooding today would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Jun 27, 10:35 PM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1035 PM CDT Thu Jun 27 2019

MNZ079-WIZ032-280400-
Wabasha-Buffalo-
1035 PM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WABASHA
AND BUFFALO COUNTIES...

At 1034 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mondovi to near Wabasha. Movement was
east at 45 mph.

Penny size hail and heavy rain can be expected with these storms.

Locations impacted include...
Mondovi, Wabasha, Alma, Modena, Gilmanton, Nelson, Maxville, Montana,
Mondovi Airfield, Misha Mokwa, County Roads F And K K, County Roads
33 And 4, Lock And Dam 4, The Big Swamp Area, Dumfries, Highways 37
And 35, Tell, Maple Springs, Praag and Kruger Campground.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4444 9221 4441 9208 4451 9204 4456 9204
      4459 9202 4459 9153 4431 9153 4433 9229
TIME...MOT...LOC 0334Z 261DEG 37KT 4458 9163 4433 9209

Wetenkamp
Special weather statement, Jun 28, 1:34 AM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
134 AM CDT Fri Jun 28 2019

MNZ079-086-087-094-095-280730-
Wabasha-Olmsted-Dodge-Fillmore-Mower-
134 AM CDT Fri Jun 28 2019

...Thunderstorms with heavy rainfall producing ponding of water
and small hail...

Strong thunderstorms will continue across the area through at least
230 AM this morning. Periods of heavy rainfall will lead to ponding
of water and localized flooding. Small hail is also possible at
times.

Locations impacted include...
Rochester, Mantorville, Kasson, Stewartville, Byron, Chatfield,
Eyota, Oronoco, Elgin, Marion, High Forest, Wasioja, Pleasant Grove,
Douglas, Rock Dell, Viola, Concord, Oslo, Chester and South Troy.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle but be alert for rising water
levels.

LAT...LON 4419 9255 4420 9246 4420 9222 4379 9211
      4380 9273 4420 9285
TIME...MOT...LOC 0629Z 237DEG 9KT 4392 9253

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:48 PM CDTSevere Thunderstorm WarningARXWabasha42 min
Jun 27, 10:13 PM CDTSpecial Weather StatementARXDodge32 min
Jun 27, 10:20 PM CDTSevere Thunderstorm WarningARXDodge55 min
Jun 27, 11:15 PM CDTSevere Thunderstorm WarningARXDodge45 min
Jun 28, 1:34 AM CDTSpecial Weather StatementARXOlmsted56 min
Jun 28, 2:56 AM CDTSevere Thunderstorm WarningARXFillmore51 min
Jun 28, 3:06 AM CDTFlash Flood WarningARXDodge, Olmsted6 hr
Jun 28, 7:28 AM CDTRiver Flood WarningARXOlmsted39 hr
Jun 28, 9:20 AM CDTAreal Flood WarningARXDodge, Fillmore, Olmsted6 hr
Jun 28, 10:03 AM CDTRiver Flood WarningARXWabasha68 hr
Jun 28, 3:20 PM CDTAreal Flood WarningARXDodge, Olmsted18 hr

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.